Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Piecewise contractions are asymptotically periodic


Authors: Henk Bruin and Jonathan H. B. Deane
Journal: Proc. Amer. Math. Soc. 137 (2009), 1389-1395
MSC (2000): Primary 37E99, 37C70, 37N99
DOI: https://doi.org/10.1090/S0002-9939-08-09633-0
Published electronically: July 31, 2008
MathSciNet review: 2465664
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that, given a finite partition of the plane $ \mathbb{C}$ such that the map $ G$ acts as a linear contraction on each part, for almost every choice of parameters every orbit of $ G$ is (asymptotically) periodic.


References [Enhancements On Off] (What's this?)

  • 1. R. Adler, B. Kitchens, C. Tresser, ``Dynamics of non-ergodic piecewise affine maps of the torus'', Ergodic Theory Dynam. Systems 21 (2001), no. 4, 959-999. MR 1849597 (2002f:37075)
  • 2. P. Ashwin, ``Non-Smooth Invariant Circles in Digital Overflow Oscillations'', Proceedings of the 4th International Workshop on Nonlinear Dynamics and Electronic Systems, Sevilla, 1996, 417-422.
  • 3. P. Ashwin, X.-C. Fu, ``On the geometry of orientation-preserving planar piecewise isometries'', J. Nonlinear Sci. 12 (2002), 207-240. MR 1905204 (2003e:37053)
  • 4. P. Ashwin, A. Goetz, ``Invariant curves and explosion of periodic islands in systems of piecewise rotations'', SIAM J. Appl. Dyn. Syst. 4 (2005), no. 2, 437-458. MR 2173536 (2007b:37088)
  • 5. J. Buzzi, ``Piecewise isometries have zero topological entropy'', Ergod. Theory Dyn. Syst. 21 (2001), 1371-1377. MR 1855837 (2002f:37029)
  • 6. L. Chua, T. Lin, ``Chaos in digital filters'', IEEE Trans. Circuits Syst., I: Fundam. Theory Appl. 35 (1988), 648-658. MR 944132 (89j:58076)
  • 7. M. Cruz-López, ``Dynamics of piecewise conformal automorphisms of the Riemann sphere'', Ergodic Theory Dynam. Systems 25 (2005), no. 6, 1767-1774. MR 2183292 (2008e:37020)
  • 8. J.H.B. Deane, ``Piecewise isometries: Applications in engineering'', Meccanica 41(3) (2006), 241-252. MR 2249414 (2007d:37063)
  • 9. J.H.B. Deane, ``Planar Piecewise Isometries and Similarities'', talk at British Applied Mathematics Colloquium, University of Bristol, 17-19 April 2007.
  • 10. A. Goetz, ``Perturbations of $ 8$-attractors and births of satellite systems'', Internat. J. Bifur. Chaos Appl. Sci. Engrg. 8 (1998), no. 10, 1937-1956. MR 1670619 (2000b:37038)
  • 11. A. Goetz, G. Poggiaspalla, ``Rotations by $ \pi/7$'', Nonlinearity 17 (2004), no. 5, 1787-1802. MR 2086151 (2005h:37092)
  • 12. B. Kahng, ``Dynamics of symplectic piecewise affine elliptic rotation maps on tori'', Ergodic Theory Dynam. Systems 22 (2002), no. 2, 483-505. MR 1898801 (2003d:37078)
  • 13. R. Meester, T. Nowicki, ``Infinite clusters and critical values in two-dimensional circle percolation'', Israel J. Math. 68 (1989), no. 1, 63-81. MR 1035881 (91k:60115)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37E99, 37C70, 37N99

Retrieve articles in all journals with MSC (2000): 37E99, 37C70, 37N99


Additional Information

Henk Bruin
Affiliation: Department of Mathematics, University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom
Email: H.Bruin@surrey.ac.uk

Jonathan H. B. Deane
Affiliation: Department of Mathematics, University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom
Email: J.Deane@surrey.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-08-09633-0
Keywords: Piecewise contraction, piecewise isometry
Received by editor(s): December 12, 2007
Received by editor(s) in revised form: May 1, 2008
Published electronically: July 31, 2008
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society